Georgia, 2010

Hail and Damaging Winds in Georgia, June 15, 2010

June 15, 2010 · NWS CHS · 14 events in 8 counties and zones

A very unstable atmosphere was present as hot and humid conditions led to surface based CAPE values between 3000 to 3500 J/KG and low level lapse rates of between 8 to 9 degrees Celsius. Inverted-v soundings and DCAPES between 1000 to 1200 J/KG suggested thunderstorms capable of producing strong downbursts as strong heating occurred during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A very unstable atmosphere was present as hot and humid conditions led to surface based CAPE values between 3000 to 3500 J/KG and low level lapse rates of between 8 to 9 degrees Celsius. Inverted-v soundings and DCAPES between 1000 to 1200 J/KG suggested thunderstorms capable of producing strong downbursts as strong heating occurred during the afternoon and evening hours. Storms first began to initiate during the afternoon along an inland moving seabreeze. The focus then switched to inland areas where a Midland trough was approaching the southeast coastline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 15, 12:45 PM EST, 35 minutes earlier.

Area forecast discussion, Jun 15, 12:45 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
145 PM EDT TUE JUN 15 2010

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL PREVAIL THROUGH EARLY NEXT WEEK. A
TROUGH OF LOW PRESSURE WILL LINGER OVER OR NEAR THE AREA THROUGH
WEDNESDAY...WITH VERY HOT AND HUMID CONDITIONS CONTINUING. THE
TROUGH WILL SHIFT CLOSER TO THE COAST LATER IN THE WEEK BEFORE
DISSIPATING...ALLOWING FOR LESS OPPRESSIVE CONDITIONS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
TEMPERATURES ARE OFF TO A WARM START TODAY UNDER SUNNY SKIES AND
STRONG MID-LEVEL RIDGING. ALONG AND WEST OF US-17 THE DEWPOINTS
HAVE MIXED OUT AS ANTICIPATED BY STATISTICAL GUIDANCE. READINGS
ARE GENERALLY IN THE MIDDLE 70S AT 15Z. WITHIN ABOUT 10 MI OF THE
COAST DEWPOINTS CONTINUE TO HOVER NEAR 80 DEGREES. THESE MUGGY
CONDITIONS COMBINED WITH TEMPS ALREADY IN THE 90S HAVE PUSHED HEAT
INDICES ABOVE 105 IN MANY AREAS. LATEST TWEAKS OF TEMP AND
DEWPOINT GRIDS KEEPS HEAT INDICES ABOVE ADVISORY CRITERIA THROUGH
ABOUT 8 PM. WE ONLY MADE MINOR CHANGES TO HOURLY TEMPERATURES AND MAX
TEMP FORECAST REMAINS ON TRACK. HIGHS INLAND SHOULD TOP OUT AROUND
101 WITH AREAS CLOSER TO THE COAST IN THE 98-100 DEGREE RANGE.

ONE REGION WE ARE WATCHING FOR A POSSIBLE EXCESSIVE HEAT WARNING
IS THE COASTAL SOUTH CAROLINA ZONES. WITH CURRENT DEWPOINTS AROUND
80 WITHIN A COUPLE MILES OF THE COAST...A TEMPERATURE OF 95 WOULD
RESULT IN A 115F HEAT INDEX. OR...AN INCREASE TO 82 DEWPOINT WOULD
ONLY REQUIRE A 92F DRY BULB TO REACH CRITERIA. WE EXPECT TO SEE
DEWPOINTS MIX DOWN A DEGREE OR SO THROUGH 1 PM...BUT AS THE
SEABREEZE BEGINS TO DEVELOP AND PUSH INLAND...DEWPOINTS MAY SURGE.

REGARDING CONVECTION...THERE IS ANOTHER STRONG CAP ACROSS THE AREA
THIS MORNING...SOME 5-6 DEGREES...BUT IT DOES BEGIN TO WEAKEN
EARLY THIS AFTERNOON AS WE REACH OUR CONVECTIVE TEMP IN THE MID
AND UPPER 90S. WITH SUCH HOT AND HUMID CONDITIONS THERE WILL
CERTAINLY BE IMPRESSIVE SBCAPES OVER 3000-3500 J/KG AND LOW LEVEL
LAPSE RATES OF AT LEAST 8-9C. GIVEN INVERTED-V SOUNDINGS AND
DCAPES OF 1000-1200 J/KG THERE IS MOST DEFINITELY A RISK OF
DOWNBURSTS IN ANY T-STORMS THAT BREAK THE CAP AND/OR ADVECT INTO
THE AREA THIS AFTERNOON/EVENING. THUS A COUPLE OF STORMS COULD
BECOME STRONG OR EVEN LOCALLY SEVERE. IN ADDITION...THE STORM
MOTION IS ALMOST NON-EXISTENT TODAY...AND WITH PWATS CLIMBING TO
NEAR 2 INCHES OR GREATER THERE IS CERTAINLY A HEAVY RAIN RISK AS
WELL. LOOK FOR STORMS TO FORM ALONG THE SEA BREEZE BOUNDARY ALONG
THE US-17 CORRIDOR DURING THE MID-LATE AFTERNOON...WITH COVERAGE
INCREASING AS THE BOUNDARY MOVES INLAND. AT THE SAME TIME CONVECTION
WILL ALSO BEGIN TO FORM ALONG THE SURFACE TROUGH...WHICH IS FOUND
ACROSS THE CENTRAL ZONES THIS MORNING...BUT SHIFTS BACK TO THE NW
INTO THE MIDLANDS DURING THE AFTERNOON. SLIGHT CHANCE TO CHANCE
POPS ARE SUFFICIENT FOR TODAY...WITH HIGHEST COVERAGE ACROSS
INTERIOR SE GA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
WITH PROXIMITY TO THE SURFACE TROUGH OVER THE MIDLANDS...A
BACKDOOR COLD FRONT NEAR THE NC/SC BORDER AND THE INTERACTION OF
THE SEA BREEZE WITH BOUNDARIES FROM NEARBY CONVECTION...SHOWERS
AND T-STORMS WILL LINGER THROUGH AT LEAST THE FIRST PART OF
TONIGHT. SLIGHT CHANCE OR LOW END CHANCE POPS WILL OCCUR
INLAND...HIGHEST ACROSS FAR INLAND AREAS OF SE GA. THERE WILL BE A
LITTLE FOG IN AREAS THAT RECEIVE RAINFALL...AS GEOSTROPHIC WIND
FIELDS FALL TO LESS THAN 10 KT. HOWEVER...THERE LOOKS TO BE TOO
MUCH DEBRIS CLOUDINESS TO ALLOW FOR IDEAL RADIATION CONDITIONS.
THUS NO NEED TO ADD TO THE FORECAST. MIN TEMPS TONIGHT WILL BE
SIMILAR TO RECENT WARM AND MUGGY NIGHTS...FALLING NO LOWER THAN
THE MID AND UPPER 70S INLAND AND STRUGGLING TO FALL TO 80 AT THE
BEACHES.

THE PERSISTENT MID AND UPPER LEVEL RIDGE IN PLACE OVER THE REGION
WILL BEGIN TO FLATTEN ON WEDNESDAY AS A TROUGH PASSES TO THE NORTH
ACROSS THE GREAT LAKES REGION AND INTO NEW ENGLAND. MEANWHILE AT THE
SURFACE...A LEE SIDE TROUGH WILL GRADUALLY SHIFT EASTWARD TOWARD THE
EASTERN MIDLANDS AND CENTRAL SAVANNAH RIVER AREA. WEAKER SUBSIDENCE
AND ENHANCED LOW LEVEL CONVERGENCE WELL INLAND NEAR THE TROUGH WILL
INCREASE THE POTENTIAL FOR CONVECTION ACROSS THE AREA WEDNESDAY
AFTERNOON AND EVENING AS ONGOING UPSTREAM CONVECTION SHIFTS INTO
WESTERN PARTS OF THE FORECAST AREA. CHANCES OF PRECIPITATION RANGE
FROM 30 PERCENT NEAR THE COAST TO 50 PERCENT INLAND. TEMPERATURES
WILL BE SLIGHTLY COOLER ON WEDNESDAY GIVEN THE LOWERING HEIGHTS AND
INCREASE IN CLOUD COVER...BUT WILL STILL BE RATHER OPPRESSIVE WITH
HIGHS RANGING FROM THE MID TO UPPER 90S AWAY FROM THE COOLER
BEACHES. HEAT ADVISORIES MAY BE NEEDED ONCE AGAIN FOR PARTS OF THE
AREA...BUT IT WILL MORE MARGINAL THAN PAST DAYS.

THE RIDGE WILL WEAKEN/FLATTEN FURTHER ON THURSDAY AS THE TROUGH
AMPLIFIES WHILE TRACKING OFF THE NEW ENGLAND COAST...WITH MORE OF A
ZONAL FLOW EXPECTED ACROSS THE REGION. THE WEAKER RIDGING WILL ALLOW
THE INLAND SURFACE TROUGH TO SHIFT NEAR OR EVEN INTO PART OF THE
FORECAST AREA. EVEN WEAKER SUBSIDENCE ALOFT AND THE PROXIMITY OF THE
SURFACE TROUGH WILL ALLOW FOR A SOLID CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE AREA THURSDAY AFTERNOON INTO THURSDAY
EVENING. CLOUD COVER AND COOLER 850 MB TEMPERATURES WILL RESULT IN
HIGHS IN THE LOWER 90S AWAY FROM THE BEACHES...WHICH IS STILL
SLIGHTLY ABOVE NORMAL BUT NO LONGER OPPRESSIVE.

THE MID AND UPPER LEVEL RIDGE WILL BEGIN TO STRENGTHEN ONCE AGAIN
ACROSS THE DEEP SOUTH ON FRIDAY...WHILE THE SURFACE TROUGH SHIFTS
TOWARD THE COAST. SCATTERED AFTERNOON/EVENING SHOWERS ARE EXPECTED
ONCE AGAIN WITH THE TROUGH IN PLACE OVER THE AREA. HIGH TEMPERATURES
MAY BE A DEGREE OR TWO HIGHER WELL INLAND CLOSER TO THE BUILDING
RIDGE...BUT SHOULD OVERALL RANGE FROM THE LOWER TO MID 90S ACROSS
THE AREA.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
A MID AND UPPER LEVEL RIDGE WILL CONTINUE TO STRENGTHEN WEST OF THE
REGION THROUGH THE WEEKEND...BEFORE SHIFTING OVER THE SOUTHEASTERN
STATES EARLY NEXT WEEK. AT THE SURFACE...ATLANTIC HIGH PRESSURE AND
AN INLAND TROUGH OF LOW PRESSURE WILL PREVAIL. THE SEA BREEZE AND
INLAND TROUGH SHOULD BE SUFFICIENT TO SUPPORT SCATTERED DIURNAL
CONVECTION THROUGH THE LONG TERM PERIOD. TEMPERATURES WILL REMAIN
SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
WIDESPREAD SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE
LOWCOUNTRY THIS AFTERNOON. AT LEAST THROUGH 20/21Z THUNDERSTORMS
LOOK LIKELY ON AND OFF AT THE TERMINALS...THUS HAVE WENT AHEAD AND
INSERTED TEMPO TSRA INTO THE TAFS THROUGH THAT TIME PERIOD WITH
GUSTY WINDS UP TO 25 KNOTS. THERE IS ALSO A SLIGHT CHANCE OF A
STRONG TO SEVERE STORM THIS AFTERNOON. IT IS POSSIBLE STORMS WILL
CONTINUE LATER INTO THE AFTERNOON AND AMENDMENTS WILL BE ISSUED AS
NEEDED. CURRENTLY CONTINUE CB THROUGH 02Z WEDNESDAY.

CLOUD COVER WILL BE ON THE INCREASE THROUGH THE AFTERNOON AND
OVERNIGHT AS DEBRIS CLOUDINESS SPREADS OVER THE AREA.
THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE WEDNESDAY AFTERNOON BUT
DEVELOPMENT WILL LIKELY HOLD OFF UNTIL AFTER 18Z SO STORMS HAVE NOT
BEEN INCLUDED IN THIS TAF UPDATE.

EXTENDED AVIATION OUTLOOK...INCREASING CHANCES OF AFTN/EVE
CONVECTION AT THE TERMINALS THROUGH SAT WHICH MAY RESULT IN MVFR
OR LOWER CONDITIONS...OTHERWISE VFR CONDITIONS EXPECTED.

&&

.MARINE...
RELATIVELY QUITE CONDITIONS ACROSS THE COASTAL WATERS TODAY AND
TONIGHT. MOSTLY WEST AND SW WINDS THIS MORNING WILL BECOME SOUTH AND
SE THIS AFTERNOON...WITH SPEEDS NO MORE THAN 10 OR 15 KT. A VERY
SUBTLE NOCTURNAL SURGE MAY FORM WITHIN THE SOUTH TO SW FLOW
TONIGHT...BUT AGAIN LIMITED TO 10 OR 15 KT. SEAS WILL BE A
COMBINATION OF 1-2 FOOT WIND WAVES MAINLY FROM THE SOUTH OR SW ON
TOP OF A 1-2 FOOT SWELL FROM THE EAST AND SE EVERY 8-9 SECONDS.

WEDNESDAY THROUGH SUNDAY...ATLANTIC HIGH PRESSURE WILL PREVAIL
THROUGH THE WEEKEND...WHILE A TROUGH OF LOW PRESSURE LINGERS INLAND.
THE RESULT WILL BE A SOUTH TO SOUTHWEST FLOW ACROSS THE WATERS.
WHILE WEAK NOCTURNAL SURGING IS POSSIBLE WEDNESDAY NIGHT AND AGAIN
THURSDAY NIGHT...THE GRADIENT WILL BE WEAK ENOUGH THROUGH THE
PERIOD TO KEEP WIND SPEEDS AT 15 KT OR LESS. SEAS WILL BE NO GREATER
THAN 2-3 FT THROUGHOUT THE WATERS.

&&

.CLIMATE...
RECORD HIGH TEMPS FOR KCHS...
TODAY...98 SET IN 1981
WEDNESDAY...100 SET IN 1981

RECORD HIGH TEMPS FOR KCHL...
TODAY...99 SET IN 1981
WEDNESDAY...98 SET IN 1981

RECORD HIGH TEMPS FOR KSAV...
TODAY...102 SET IN 1971
WEDNESDAY...101 SET IN 1981

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ087-088-
     099>101-114>119-137>141.
SC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ040-042>045-
     047>052.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 15, 8:35 AM EST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
935 AM EDT TUE JUN 15 2010

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-161345-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
935 AM EDT TUE JUN 15 2010

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT ADVISORY.

EXCESSIVE HEAT...HOT AND HUMID CONDITIONS WILL IMPACT THE AREA
AGAIN WEDNESDAY. HEAT INDEX VALUES OF AROUND 105 DEGREES CAN BE
EXPECTED AWAY FROM THE IMMEDIATE COAST DURING THE AFTERNOON. AS A
RESULT...ANOTHER HEAT ADVISORY WILL LIKELY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-350-352-354-374-161345-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
935 AM EDT TUE JUN 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 15, 9:28 AM EST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1028 AM EDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND GST     2 NE EASTERN LAKE MARIO 33.45N 80.16W
06/13/2010  M70.00 MPH       BERKELEY           SC   MESONET

            WIND GUST MEASURED AT AN OBSERVATION SITE ABOUT 2 MILES
            NORTH NORTHWEST OF EADYTOWN ON THE SOUTH SIDE OF THE LAKE
            MARION SPILLWAY.

&&

MTE
Special weather statement, Jun 15, 11:58 AM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1258 PM EDT TUE JUN 15 2010

SCZ043-044-151745-
DORCHESTER-INLAND COLLETON-
1258 PM EDT TUE JUN 15 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER AND
COLLETON COUNTIES THROUGH 145 PM EDT...

AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR RHODES CROSSROADS...NEARLY STATIONARY.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CANADYS...ROUND O...RUFFIN AND WALTERBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

&&

LAT...LON 3295 8089 3318 8072 3299 8045 3284 8055
TIME...MOT...LOC 1658Z 121DEG 4KT 3299 8066
Special weather statement, Jun 15, 12:50 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
150 PM EDT TUE JUN 15 2010

SCZ050-151845-
CHARLESTON-
150 PM EDT TUE JUN 15 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY
THROUGH 245 PM EDT...

AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR JOHNS ISLAND...WHICH IS NEARLY STATIONARY.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
CHARLESTON AIRPORT...DOWNTOWN CHARLESTON...FORT SUMTER...
HOLLYWOOD...I-26/I-526 INTERCHANGE...JAMES ISLAND...JOHNS
ISLAND...MAGNOLIA GARDENS...MEGGETT...MOUNT PLEASANT...NORTH
CHARLESTON...RAVENEL...ROCKVILLE...SEABROOK ISLAND...SULLIVANS
ISLAND...WADMALAW ISLAND...WEST ASHLEY AND YONGES ISLAND...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3275 7986 3279 7989 3269 7987 3257 8016
      3268 8024 3268 8021 3268 8025 3277 8033
      3283 8023 3282 8015 3286 8018 3294 8004
      3290 8000 3291 7995 3290 7996 3282 7992
      3284 7988 3277 7983 3276 7983
TIME...MOT...LOC 1749Z 228DEG 3KT 3273 8005
Special weather statement, Jun 15, 1:01 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
201 PM EDT TUE JUN 15 2010

GAZ138>141-151900-
COASTAL LIBERTY-COASTAL MCINTOSH-INLAND LIBERTY-INLAND MCINTOSH-
201 PM EDT TUE JUN 15 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH AND LIBERTY
COUNTIES THROUGH 300 PM EDT...

AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR EULONIA...AND IS NEARLY STATIONARY.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CARNIGAN...COX...CRESCENT...DARIEN...EULONIA...JONES...MERIDIAN...
PINE HARBOR...RETREAT...RIDGEVILLE...SHELLMAN BLUFF...SOUTH
NEWPORT...TOWNSEND AND VALONA...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3139 8157 3149 8165 3172 8141 3162 8118
      3161 8119 3163 8125 3159 8120 3156 8122
      3153 8131 3154 8126 3143 8132 3144 8134
      3142 8133 3139 8137 3138 8135 3134 8138
      3134 8143 3133 8139 3131 8141
TIME...MOT...LOC 1801Z 299DEG 4KT 3152 8143
Local storm report, Jun 15, 1:16 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
216 PM EDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             1 WSW NORTH CHARLESTON  32.85N 79.99W
06/15/2010  E0.25 INCH       CHARLESTON         SC   TRAINED SPOTTER

            SPOTTER REPORTED SPORADIC PEA SIZE HAIL OFF AZALEA DRIVE
            IN NORTH CHARLESTON.

&&

JRL
Special weather statement, Jun 15, 1:18 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
218 PM EDT TUE JUN 15 2010

SCZ043-044-151915-
DORCHESTER-INLAND COLLETON-
218 PM EDT TUE JUN 15 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER AND
COLLETON COUNTIES THROUGH 315 PM EDT...

AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR GIVHANS FERRY STATE PARK...MOVING EAST AT
10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
COTTAGEVILLE...DORCHESTER...GIVHANS...GIVHANS FERRY STATE PARK...
JEDBURG...KNIGHTSVILLE...PINEWOOD PREPARATORY AND RIDGEVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

&&

LAT...LON 3319 8030 3317 8030 3316 8032 3311 8026
      3305 8019 3299 8020 3291 8050 3315 8056
      3319 8031
TIME...MOT...LOC 1818Z 264DEG 8KT 3307 8044

The radar

The Charleston,SC radar (KCLX), 124 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, McIntosh

When
June 15, 1:20 PM EST to 1:21 PM EST
Where
McIntosh County, 4.04 mi NE of Belleview Pt
Measured
1.25 in hail
Reported by
Public
Coordinates
31.570, -81.320

The public reported half dollar size hail.

Thunderstorm Wind, Chatham

When
June 15, 1:30 PM EST to 1:31 PM EST
Where
Chatham County, 1.38 mi N of Burroughs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.000, -81.250

The Chatham County Emergency Management reported powerlines down on Highway 204 near US 17. The powerlines were blocking both lanes of traffic.

Hail, Bryan

When
June 15, 2:35 PM EST to 2:36 PM EST
Where
Bryan County, 1.38 mi S of Richmond Hill
Measured
1 in hail
Reported by
Public
Coordinates
31.910, -81.300

The public reported 1 inch hail along Highway 17.

Hail, Liberty

When
June 15, 3:32 PM EST to 3:33 PM EST
Where
Liberty County, 6.6 mi WSW of Camp Stewart
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.860, -81.730

Law Enforcement reported 1 inch hail on Highway 196.

Thunderstorm Wind, Bulloch

When
June 15, 3:53 PM EST to 3:54 PM EST
Where
Bulloch County, 2.82 mi NNE of Brooklet Davis Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.420, -81.710

Law Enforcement reported trees and powerlines down near the intersection of Highway 80 East and Burkhalter Road.

Thunderstorm Wind, Bulloch

When
June 15, 3:54 PM EST to 3:55 PM EST
Where
Bulloch County, 1.38 mi N of Brooklet
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.400, -81.670

The police reported 1 tree down on Joiner Road.

Thunderstorm Wind, Liberty

When
June 15, 3:55 PM EST to 3:56 PM EST
Where
Liberty County, 6.6 mi WSW of Camp Stewart
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
31.860, -81.730

The public reported several pine trees down and dime size hail. The individual also recorded a 52 MPH wind gust.

Thunderstorm Wind, Screven

When
June 15, 4:12 PM EST to 4:13 PM EST
Where
Screven County, Oliver
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.520, -81.530

Law Enforcement reported a tree down on South Carolina Highway 17 near Oliver, Georgia.

Thunderstorm Wind, Jenkins

When
June 15, 4:25 PM EST to 4:26 PM EST
Where
Jenkins County, 3.27 mi SSE of Perkins
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.860, -81.920

The police reported 1 tree down on Highway 23.

Thunderstorm Wind, Jenkins

When
June 15, 4:25 PM EST to 4:26 PM EST
Where
Jenkins County, 1.5 mi SSW of Perkins
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
32.880, -81.960

An employee at Magnolia Springs State Park reported multiple trees down, including one that landed on a car. The employee also reported dime size hail.

Thunderstorm Wind, Screven

When
June 15, 4:46 PM EST to 4:47 PM EST
Where
Screven County, 0.69 mi N of Newington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.590, -81.500

The police reported 1 powerline down on Middleground Road.

Thunderstorm Wind, Effingham

When
June 15, 5:00 PM EST to 5:05 PM EST
Where
Effingham County, 0.58 mi E of Shawnee
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.480, -81.390

An Emergency Manager reported two 3 feet diameter oak trees knocked down on Corinth Church Road. The Emergency Manager also reported tree limbs down and a small portable shop overturned on Old Dixie highway. The Emergency Manager also reported that an anchored oil tank was overturned and a roof was torn off a barn on Bird Road.

Thunderstorm Wind, Bulloch

When
June 15, 5:15 PM EST to 5:16 PM EST
Where
Bulloch County, 3.45 mi N of Bland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.580, -81.920

The public reported a large pine tree down near Old Dill Road.

Thunderstorm Wind, Bulloch

When
June 15, 5:43 PM EST to 5:44 PM EST
Where
Bulloch County, 3.5 mi N of Bland
Measured
60 kt (69 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
32.580, -81.910

The public reported 6 to 7 trees down within a 1 mile stretch on Highway 25. The public also reported dime size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241526, 241531, 241529, 241530, 241533, 241558, 241569, 241536, 241537, 241553, 241538, 241551, 241541, 241544.